Ask a doctor

Brown Discoloration from Juvederm

I had Juvederm injected below my eyes in August of 2007. It looked great until October 2008. Then, I started seeing lots of discoloration and also had a lump. I had the Juvederm dissolved 3 days ago, and it did help a little. I am wondering, what is this brownish discoloration and will it ever ever go away? I also have little white bumps and I'm wondering if those will go away as well. Are all of these side effects permanent?

Doctor Answers (7)

Discoloration after juvederm

+1

The discoloration you have after the filler was dissolved may be the result of hemosiderin or retained blood products after some bruising. This usually improves over time.


Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Brown discoloration under the eye from Juvederm

+1

Juvederm is an excellent hyaluronic acid based injectable that can be used effectively for facial contouring.

Juvederm is commonly used around the lips, the smile lines, the marionette lines, under deep wrinkles, under deep scars, and even under the area of the eye.

Out of all the areas that can be treated, the area under the eye is the trickiest because the skin here is the thinnest in the body and there is a very high concentration of blood vessels. If you have darkness in this area or a Brown discoloration, it may be due to a breakdown of some of the bruising that you had. Your best bet is to work with a board-certified plastic surgeon who is a great deal of experience with facial rejuvenation, blepharoplasty, and working with dermal fillers. They will help assess the area and determine which treatment will correct this difficult problem
 

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 66 reviews

Discoloration after Juvederm

+1

Hi Lyn,

It's a bit unusual for discoloration like you are describing not to be present immediately after the injections if they are related. Bruising from injections usually occurs immediately or very shortly after injections. In some cases some longer term discoloration (hemosiderin staining) occurs, but is preceded by bruising. For discoloration to appear only at the end of the Juvederm duration period makes us wonder if this is unrelated.

Have you evaluated your before pictures to compare the color of your skin now to before the Juvederm? If not, we would suggest taking the time to do this. If the pigment is related to the injections, we are confused as to why it would show up only at the end of the duration period.

It's also unusual for lumps to "appear" at the end of the Juvederm duration period. We'd definitely suggest returning to your practitioner and getting a second opinion as well. Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Hyperpigmentation around the eyes

+1

Lyn,

It sounds like what you are describing is the result of the inflammation created by the Juvederm dissolving. This is called post inflammatory hyperpigmentation. It persists around the eyes longer than in other areas of the face. Make sure that you use a strong (30 spf UVA and UVB) on a daily basis. Post inflammatory hyperpigmentation usually resolves over time. It may take many months, but if you avoid the UV exposure it should go away. Good luck!

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 32 reviews

Most pigmentation is temporary

+1
Special lighting and examination would be needed to make this determination. Don’t give up hope. Most pigmentation is temporary but it can last a long time. If you haven’t asked the physician who dissolved the Juvederm, you should, and if you have and didn’t get a good answer, you can seek a second opinion.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Juvederm does not cause a brown discoloration

+1

Without a picture it is very hard for us to comment on your case specifically. It is best that you discuss this with your doctor. Also, you may want to see a dermatologist. If you had the Juvederm in 2007, it should be long gone. It may be possible that your symptoms are only coincidental. In any case, follow up with your doctor and they should be able to help you.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Brownish discoloration is not typical after Juvederm.

+1

A considerable amount of time has elapsed since the Juvederm injection in August of 2007.  Perhaps the brownish discoloration and little white bumps (?milia) are totally unrelated to the Juvederm injection.  I would consult with a board certified dermatologist in your area.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.